MAUDE Adverse Event Report: COOK INC BALLOON UTERINE STENT; KNA INSTRUMENT, MANUAL, SPECIALIZED OBSTETRIC-GYNECOLOGIC

COOK INC BALLOON UTERINE STENT; KNA INSTRUMENT, MANUAL, SPECIALIZED OBSTETRIC-GYNECOLOGIC
Model Number N/A
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Codes Pain (1994); Anxiety (2328); No Code Available (3191)
Date of Event 08/19/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported on (b)(6) 2016 a physician performed an open myomectomy using an intrauterine balloon stent.The device was reported to have been tested by inflating and deflating the balloon prior to insertion and the doctor experienced difficulty deflating the balloon, having to use more force and twisting with the syringe to open the valve and release the fluid.On (b)(6), 24 hours after inserting the device, the physicians made the first unsuccessful attempt to remove the device using the syringe.The doctor attempted to deflate the balloon for approximately 30 minutes using excessive force, twisting, cutting the valve off and trying a different syringe.Support was called and the hospital staff was advised by the manufacturer to use ultrasound to determine the balloon volume and apply lubrication.Three hours later the attending physician's partner called support and reported the balloon was apparently fully inflated and she could see the balloon when trying to manipulate it.At this time the partner suggested puncturing the balloon with a needle.The physician administered a pudendal block and cervical block on the patient for pain and using a pudendal needle was able to puncture the balloon and deflate it so it could be removed, which reportedly took approximately one hour.The total time elapsed between first attempt and removal of the balloon was reported to be approximately 3.5 hours.The patient was seen for follow up on (b)(6) and allegedly experienced anxiety and needed extra pain medication, additionally more than normal bruising in the area around the vulva and labia was noted.A section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Product has not been received and the investigation is ongoing.A follow up report will be sent upon completion of the investigation.
 
Event or Problem Description
It was reported on (b)(6) 2016 a physician performed an open myomectomy using an intrauterine balloon stent.The device was reported to have been tested by inflating and deflating the balloon prior to insertion and the doctor experienced difficulty deflating the balloon, having to use more force and twisting with the syringe to open the valve and release the fluid.On (b)(6), 24 hours after inserting the device, the physicians made the first unsuccessful attempt to remove the device using the syringe.The doctor attempted to deflate the balloon for approximately 30 minutes using excessive force, twisting, cutting the valve off and trying a different syringe.Support was called and the hospital staff was advised by the manufacturer to use ultrasound to determine the balloon volume and apply lubrication.Three hours later the attending physician¿s partner called support and reported the balloon was apparently fully inflated and she could see the balloon when trying to manipulate it.At this time the partner suggested puncturing the balloon with a needle.The physician administered a pudendal block and cervical block on the patient for pain and using a pudendal needle was able to puncture the balloon and deflate it so it could be removed, which reportedly took approximately one hour.The total time elapsed between first attempt and removal of the balloon was reported to be approximately 3.5 hours.The patient was seen for follow up on (b)(6) and allegedly experienced anxiety and needed extra pain medication, additionally more than normal bruising in the area around the vulva and labia was noted.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of complaint history, device history review, and quality control documentation was conducted during the investigation.The complaint device was not returned therefore, device failure analysis and physical examination of the device used in this case could not be performed.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.In addition, review of device history record did not observe any non-conformances that may have contributed to this incident.Based on the information provided, the actual root cause is unknown and no conclusion can be drawn.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.Per the risk assessment no further action is required.

Brand Name
BALLOON UTERINE STENT
Common Device Name
KNA INSTRUMENT, MANUAL, SPECIALIZED OBSTETRIC-GYNECOLOGIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5948799
Report Number1820334-2016-00966
Device Sequence Number599960
Product Code KNA
UDI-Device Identifier00827002170803
UDI-Public(01)00827002170803(17)190307(10)6793024
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K952527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberJ-BUS-253000
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/19/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/14/2016
Supplement Report FDA Received Date12/12/2016
06/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR